Virginia, 2014Dense Fog in Virginia, December 24, 2014
December 24, 2014 · NWS LWX · 6 events in 6 counties and zones
Southerly flow ahead of an approaching cold front ushered in moist air. The warmer, moist air flowing over cold surface temperatures combining with light winds resulted in widespread dense fog.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow ahead of an approaching cold front ushered in moist air. The warmer, moist air flowing over cold surface temperatures combining with light winds resulted in widespread dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 10:08 AM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 24, 10:08 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 AM EST WED DEC 24 2014
.SYNOPSIS...
STRENGTHENING LOW PRESSURE WILL LIFT INTO THE GREAT LAKES TODAY
AND TONIGHT. THAT WILL MOVE A COLD FRONT THROUGH OUR REGION
TONIGHT. MILD SOUTHERN HIGH PRESSURE WILL MOVE IN FOR THE END OF
THE WEEK. A WEAK COLD FRONT WILL PUSH IN FROM THE NORTHWEST
SUNDAY. THEN LOW PRESSURE FROM THE DEEP SOUTH WILL RIDE UP ALONG
THAT FRONT AND OVER THE REGION EARLY NEXT WEEK. COLDER HIGH
PRESSURE WILL FOLLOW FOR MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
DYNAMIC AND MULTIFACETED STORM SYSTEM WILL AFFECT THE AREA THROUGH
TONIGHT. GOING FCST IN GOOD SHAPE...AND ONLY MINOR ADJUSTMENS
NCSRY AT THIS TIME.
HARD TO PINPOINT ONE SPECIFIC AREA OF LOPRES ON LTST SFC MAP.
HWVR...TRENDS WL BE FOR SFC LOW PRESSURE TO DEEPEN AS IT TRACKS
FROM THE TN VALLEY TOWARD THE GREAT LAKES. A STRONG LLJ WILL
TRANSPORT UNSEASONABLY HIGH ATMOSPHERIC MOISTURE CONTENT UP THE
EASTERN SEABOARD...WITH NUMEROUS ROUNDS OF RAIN IN THE STRONG
ISENTROPIC LIFT. HI-RES MODELS STILL INDICATE SOME DRYING WORKING
IN BY MID AFTN BEFORE THE FRONT PUSHES THROUGH THIS EVENING...
ALTHOUGH SHOWERS MAY STILL EXIST. HV ATTEMPTED TO CAPTURE THIS
TIMING IN GRIDS BY STEPPING DOWN FM CAT POPS TO LKLY/CHC.
A LINE OF SHOWERS MAY DEVELOP ALONG THE FRONT TNGT... POSSIBLY
BECOMING MORE ORGANIZED EAST OF THE MOUNTAINS. WHILE NOT AN
EXTREMELY FAVORABLE ENVIRONMENT...SOME POSTFRONTAL UPSLOPE RAIN
AND SNOW SHOWERS MAY DEVELOP LATE TONIGHT ON THE WESTERN RIDGES.
HIGH TEMPERATURES WILL BE MILD TODAY...WITH 60S MOST LIKELY ALONG
AND EAST OF I-95. IT MAY BE DIFFICULT TO SCOUR OUT THE COOLER AIR
WEST OF THE BLUE RIDGE...BUT 50S ARE STILL LIKELY FOR MOST.
TEMPERATURES WILL ONLY GRADUALLY FALL BEHIND THE FRONT TONIGHT.
IN TERMS OF POTENTIAL HAZARDS...
FLOODING...CORRIDOR OF 1.5 INCH PWATS AND DEEP WARM CLOUD LAYERS
WILL EXIST ALONG AND EAST OF I-95. FFG IS LOWEST IN THE METROS AND
RIGHT ALONG I-95. QUESTION IS HOW MUCH OF THE QPF WILL BE REALIZED
AT ONCE. THE GREATEST RISK WILL BE IF MULTIPLE CONVECTIVE ELEMENTS
DEVELOP LATE AFTERNOON/EVENING...BUT DON/T HAVE CONFIDENCE IN THAT
HAPPENING. WILL CONTINUE MENTION OF POSSIBLE MINOR/NUISANCE HIGH
WATER IN THE HWO.
SEVERE...SPC HAS TRIMMED MRGL RISK SOUTH OUT OF THE CWA. HOWEVER IF
THERE IS A LOW END POTENTIAL...THE MOST FAVORED CORRIDOR WILL BE THE
SAME AS ABOVE...WITH THE MUCH WARMER TEMPERATURES AND BOUNDARY LAYER
MOISTURE. 00Z ARW AND NMM SHOW POSSIBLE LOW TOPPED CONVECTIVE LINE
AHEAD OF THE FRONT...AND SHERB PARAMETER APPROACHES ONE. IF THIS
OCCURS...SOME STRONGER GUSTS COULD MIX DOWN FROM ALOFT...EVEN WITH A
LACK OF THUNDER. DID RAISE THE WX GRIDS TO CHANCE THUNDER IN THIS
AREA GIVEN 00Z NAM CAPE PROFILE.
WIND...INVERSION WILL LIKELY INHIBIT THE STRONG LLJ WINDS FROM
REACHING THE SFC DURING THE DAY. HOWEVER AFTER THE FRONT
PASSES...THE POTOMAC HIGHLANDS WILL HAVE A CHANCE TO SEE GUSTS ABOVE
40KT...MAINLY ABOVE 2500 FT. THEREFORE WILL START A WIND ADVISORY
THERE AT 7 PM THIS EVENING.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
WITH THE TRACK OF THE EXITING LOW MOVING N THRU THE GREAT LAKES
INTO CANADA...THE SOURCE REGION FOR THE STRONG WINDS BEHIND OUR
COLD FRONT IS THE MIDWEST AND PLAINS...NOT THE USUAL CANADIAN AIR.
FURTHERMORE THE HIGH BUILDING IN IS MOVING UP FROM TEXAS AND THE
SOUTH. COMBINE ALL THAT WITH A DOWNSLOPING WEST NORTHWEST
WIND...AND TEMPS ON CHRISTMAS DAY WILL BE ABOVE NORMAL EVEN AFTER
A STRONG COLD FRONTAL PASSAGE. IT WILL STILL FEEL COOL WITH THE
WINDS. THE STRONG GRADIENT WITH THE COLD FRONT IS MORE INDICATIVE
OF THE EXCEPTIONAL NATURE OF THE WARM AIR AHEAD OF IT THAN THE
COOLER AIR BEHIND IT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRES WILL PRODUCE A COUPLE OF MILD DAYS WITH A DECENT AMOUNT
OF SUN FRI AND SAT. THEN BY SUN AND MON...A WEAK FRONT STALLS OVER
THE AREA AND WAITS FOR LOW PRESSURE TO RIPPLE ALONG IT AND OVER
THE REGION. ALL OF THAT SHOULD CLEAR OUT BY TUE AS COOLER MORE
SEASONABLE AIR GETS PULLED IN BEHIND THE LOW.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
IFR OR LOWER CIGS LKLY THROUGH THIS EVENING. IAD JUMPED UP TO MVFR
W/IN THE PAST HR. DO NOT BELIEVE THAT WL LAST...BUT WL AMD IF
REQD.
LLWS WILL BE A CONCERN TODAY WITH A STRONG LOW LEVEL JET JUST
ABOVE A SFC INVERSION. A COLD FRONT WILL PUSH THROUGH AROUND
MIDNIGHT GIVE OR TAKE A FEW HOURS...SHIFTING WINDS TO THE WEST AND
INCREASING IN SPEED. CIGS AND VSBYS WILL IMPROVE BEHIND THE
FRONT...WITH ANY CHANCE OF SHOWERS COMING TO AN END.
AS HIGH PRESSURE MOVES IN...GUSTY SFC WINDS OF 25 TO 32 KNOTS ARE
EXPECTED THURSDAY DURING THE DAY. OTW...VFR CONDITIONS EXPECTED THU
THRU SAT. WEAK FRONT HANGING UP ON THE REGION WITH AN AREA OF LOW
PRESSURE MOVING ALONG IT EARLY NEXT WEEK SHOULD ALLOW FOR AT LEAST
MVFR CONDITIONS SUN AND MON WITH THE POSS OF IFR. TUE AND WED VFR
RETURNS WITH COOLER TEMPS.
&&
.MARINE...
LIGHT AND VARIABLE WINDS WILL BECOME SOUTHERLY AND INCREASE THIS
AFTERNOON TO SCA LEVELS. PERIODS OF RAIN WILL BE POSSIBLE WHICH
COULD REDUCE THE VISIBILITY. A COLD FRONT WILL PASS THROUGH THIS
EVENING AND SHIFT WINDS TO THE WEST...WITH GUSTS INCREASING BEHIND
THE FRONT. DO NOT THINK GALES WILL BE REACHED TODAY OR TONIGHT DUE
TO POOR MIXING. HOWEVER...STRONGER SHOWERS COULD BRING DOWN HIGHER
GUSTS...WHICH COULD BE HANDLED WITH A SMW IF NEEDED.
20 TO 30 KT WIND GUSTS THU WILL KEEP A SMALL CRAFT ADV UP THROUGH
THE DAY. THERE IS A POSSIBILITY OF NEEDING A GALE WARNING FOR MID
MORNING THRU MID AFTERNOON THU. BUT THAT IS NOT THE EXPECTATION AT
THIS POINT. WINDS SHOULD DIE OFF ENOUGH TO LOWER THE ADVISORY BY THU
EVENING. AFTER THAT...NO MARINE ISSUES ANTICIPATED THROUGH EARLY
NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
MORNING HIGH TIDE IS THE LOWER TIDE TODAY. WHILE ELEVATED...TIDES
HAVE BEEN PEAKING BELOW ANY CRITICAL THRESHOLDS. NOT SURE WE CAN
SAY THE SAME THING FOR THE PM TIDE CYCLE.
SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON...WHICH WILL SUPPORT
INCREASED DEPARTURES. ALL SIGNALS SUGGEST A MINOR THRESHOLD EVENT
FOR WESTERN SHORE COUNTIES. DUE TO TIMING OF THE TIDE CYCLE...
THINK SRN CALVERT AND EASTERN ST MARYS CO WL BE OK. CANT SAY THE
SAME THING FOR NORTH BEACH OR ST GEORGES ISLAND. ADVISORY HAS BEEN
ISSUED FOR THESE AREAS. WILL ALSO NEED TO ASSESS UPPER TIDAL
POTOMAC AS THE DAY TRANSPIRES.
A COLD FRONT CROSSES THE WATER TONIGHT. DIRECTION NOT ALL THAT
GREAT FOR BLOWOUT CONDITIONS. WE WILL NEED TO SEE HOW MUCH WATER
IS PUSHED OUT. MAY NEED AN ADVISORY FOR ANOTHR CYCLE...ESPECIALLY
MID BAY. ON THE FLIP SIDE...THE AM CYCLE IS THE LOWER OF THE TWO
ASTRONOMICALLY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST THURSDAY FOR
MDZ501.
COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT FOR MDZ011-014-508.
COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING FOR MDZ017-018.
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST THURSDAY FOR
VAZ503-504.
WV...WIND ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST THURSDAY FOR
WVZ501>503-505-506.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 5 PM EST
THURSDAY FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EST
THURSDAY FOR ANZ535-536.
&&
SYNOPSIS...CAS
NEAR TERM...ADS/HTS
SHORT TERM...CAS
LONG TERM...CAS
AVIATION...HTS/ADS/CAS
MARINE...ADS/CAS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Dec 24, 5:29 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 AM EST WED DEC 24 2014
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
529 AM EST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
MAY CONTAIN GUSTY WINDS AND LOCALLY HEAVY RAINFALL...POSSIBLY
RESULTING IN ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
529 AM EST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
MAY CONTAIN GUSTY WINDS AND LOCALLY HEAVY RAINFALL...POSSIBLY
RESULTING IN ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. THESE RISKS ARE SLIGHTLY GREATER EAST OF THE BLUE RIDGE
MOUNTAINS.
FOR PORTIONS OF THE POTOMAC HIGHLANDS...A WIND ADVISORY IS IN
EFFECT FROM 7 PM THIS EVENING UNTIL 6 AM THURSDAY FOR WIND GUSTS
UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Western Highland
- When
- December 24, 2:35 PM EST to 8:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- ASOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations from surrounding counties reported one-quarter mile visibilities.
Dense Fog, Eastern Highland
- When
- December 24, 2:35 PM EST to 8:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- ASOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations from surrounding counties reported one-quarter mile visibilities.
Dense Fog, Western Loudoun
- When
- December 24, 4:52 PM EST to 10:26 PM EST
- Where
- Western Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Observations from surrounding counties reported one-quarter mile visibilities.
Dense Fog, Eastern Loudoun
- When
- December 24, 4:52 PM EST to 10:26 PM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
IAD reported one-quarter mile visibilities.
Dense Fog, Fairfax
- When
- December 24, 4:52 PM EST to 10:26 PM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Observations in surrounding counties reported one-quarter mile visibilities.
Dense Fog, Northern Fauquier
- When
- December 24, 4:52 PM EST to 10:26 PM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- ASOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations in surrounding counties reported one-quarter mile visibilities.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 24 to 25, 20142 deaths · 8 injured · $23,000 · 10 events
- Dense Fog in California, December 24, 20142 deaths · $200,000 · 1 event
- Dense Fog in New York, December 24 to 25, 2014$2.0 million · 2 events
- Dense Fog in New Jersey, December 24 to 25, 2014$1.0 million · 1 event
- Tornado in North Carolina, December 24, 20141 injured · $60,000 · EF1 · 1 event
- High Wind in New York, December 24 to 25, 2014$210,000 · 52 kt wind · 5 events
- Tornado and Damaging Winds in Ohio, December 24, 2014$44,000 · EF0 · 11 events
- Damaging Winds in New York, December 24, 2014$60,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, December 24, 2014$30,000 · 50 kt wind · 6 events
- Damaging Winds and High Wind in Ohio, December 24, 2014$25,000 · 60 kt wind · 9 events
- Tornado and Damaging Winds in Georgia, December 24, 2014EF1 · 4 events
- High Wind and Strong Wind in Pennsylvania, December 24, 2014$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552678, 552679, 552674, 552675, 552676, 552677.